Scenario #1: You’ve just spent the last week flying back and forth across the country to visit your relatives for the holidays. Everything was wonderful. The food. The laughs. The family photos. Now, three days after being home you’re in bed with a massive headache, fever, and coughing spells that rattle you to the core. You spot that trusty bottle of Tylenol, or acetaminophen, and pop a few in your mouth. You start to feel better after an hour and want to keep the good medicine flowing, so you pop a few more. The fever breaks, the headache has subsided, and the coughing doesn’t hurt as much. That acetaminophen has become your best friend and you decide to just keep taking a few capsules every couple of hours.
Scenario #2: Snow flurries gently fall from the sky as you reach the top of the ski lift. You’re just starting down an unfamiliar double-black diamond run. Halfway down the mountain you hit a hidden depression in the ground, lose your balance, and tumble violently catching your leg at an awkward angle. The pain hits you immediately. Your friends climb up to you and look down at your twisted leg. Once at the hospital, a very nice orthopedic surgeon tells you about the several fractures you sustained and that you’ll be headed to surgery soon to pin everything back together. Finally discharged from the hospital, your leg is still throbbing with every move. You’ve been prescribed Percocet, a combo drug of Oxycodone and Tylenol, for the pain. You’re careful to take the Percocet as directed, but you’re also taking a few of those Tylenol capsules in between to help feel better.
Both of the above scenarios highlight common situations in which individuals might take Tylenol. This drug has been around your entire life, probably since you were born. Mom and Dad gave it to you as a kid and you’ve continued using it for a whole host of ailments. But taking acetaminophen (Tylenol) does come with risk and you need to know about it. Yes, it is an over-the-counter medication, and you don’t need a doctor to prescribe it. Sure, but don’t let that fool you. Listen up…
The NUMBER ONE cause of acute liver failure in America is acetaminophen toxicity. Yup, too much Tylenol and you could mess up one of your most important organs. The liver is something you really want to preserve for as long as possible. It is responsible for many important functions like metabolizing nutrients and drugs, manufacturing important blood proteins and clotting factors, and the storage of vitamins and minerals for the body. The liver is not like an appendix that you can just pluck out when it goes bad. Liver failure is a life-threatening situation.
Current FDA dosage recommendations for acetaminophen is no more than 4 grams, or 4,000 milligrams, within a 24-hr period. With that said, I would always strive to take less than the recommended maximum dosage. In fact, take as little as possible. There are many individual factors that might compound the toxicity of acetaminophen. Taking 4 grams a day for a person with a very healthy liver might be fine, but what about somebody who is a heavy alcohol drinker or might have underlying liver dysfunction?
Be careful and keep track of how much Tylenol you are taking. If you ever develop abdominal pain and distention, a yellowing of the skin, and generally don’t feel well please seek medical care immediately.
For more information on the causes and signs/symptoms of acute liver failure, visit the site below:
Stay safe and be well,